Heavy Snow, Franklin
- When
- February 25, 10:00 PM CST to February 26, 4:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Around an inch of snow fell across parts of southern Illinois, mainly north and west of a line from Marion to Mount Carmel. Benton in Franklin County reported 2 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Around an inch of snow fell across parts of southern Illinois, mainly north and west of a line from Marion to Mount Carmel. Benton in Franklin County reported 2 inches. Strong and gusty northwest winds changed rain to snow, and plunged wind chills into the teens. The sudden blast of cold air and snow marked the end of an unseasonably mild week, during which high temperatures were around 60 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 25, 2:00 PM CST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST MON FEB 25 2002 MAIN FORECAST CHALLENGE WILL BE PRECIP TYPE AND AMOUNTS TONIGHT ANALYSIS OF THE 25/12Z UPPER AIR MAPS WAS DEPICTING A STRONGLY SLOPED APPROACHING SYSTEM WITH THE 85H FRONT ALONG A KOKC-KLOT LINE...THE 7H FRONT NEAR A KGLD-KDSM LINE AND THE 5H TROUGH AXIS OVER A KSLC-KGGW LINE. THE SURFACE FRONT AT 25/16Z EXTENDED FROM NORTHEAST TEXAS NORTHEAST INTO WESTERN ARKANSAS THEN NORTHEAST BETWEEN KUNO AND KPOF THEN TO NEAR KLWV. SIGNIFICANT MOISTURE WAS CONFINED TO AREAS BEHIND THESE AFOREMENTIONED BOUNDARIES...SAVE THE 5H TROUGH AXIS. 88D 0.5 DEG MOSAIC AT 1730Z WAS SHOWING SOME VERY LIGHT PRECIPITATION JUST EAST OF KSGF IN THE VICINITY OF THE 85H FRONT. IN THE SHORT TERM...ALL BUT THE AVN...HAVE THE TIMING OF THE SURFACE FRONT SUCH THAT IT WILL STILL BE OVER THE EXTREME SOUTHEAST PART OF THE CWA AT 26/06Z. THE AVN IS MORE PROGRESSIVE WITH THE TIMING OF THE FRONT...PLACING IT NEAR KBWG AT 26/06Z. BELIEVE THE SLOWER MODELS MAY THE ONES TO GIVE MORE WEIGHT TOO. CONCERNED THAT THE SURFACE LOW CURRENTLY NEAR TX/AR IS NOT MOVING AS QUICKLY NORTHEAST AS PROGGED. THIS MAY SLOW THE PASSAGE OF THE FRONT OVER THE AREA AND IT MAY NOT BE EAST OF MY SOUTHWEST COUNTIES UNTIL AFTER MIDNIGHT. PRECIPITATION-WISE AT 25/18Z THE ETA HAS THE BEST HANDLE ON THE LOCATION OF THE PRECIP. THIS EVENING A SMALL PIECE OF UPPER LEVEL ENERGY IS PROGGED TO RACE NORTHEAST INTO CENTRAL KENTUCKY. THIS SHOULD ACT AS ONE AREA OF FOCUS FOR CONVECTIVE SHOWERS. EXPECTED CAPE VIA THE FORECAST SOUNDINGS IS VERY LOW SO NOT ANTICIPATING THUNDER. THE SECOND FOCUS FOR PRECIP WILL BE ALONG ITS CURRENT POSITION...ALOFT ALONG THE 85H FRONT. FORECAST SOUNDINGS SUGGEST THE FOLLOWING AND WILL ATTEMPT TO GET GRIDS TO REFLECT THE FOLLOWING FORECAST FOR TONIGHT... WESTERN SECTIONS...00Z RA...03Z PL...06Z ONWARD SN. 1 TO 2 INCHES NW...<=1 INCH SW. CENTRAL SECTIONS...00Z-03Z RA...06Z PL...09Z ONWARD SN. 1 TO 2 INCHES NC...<=1 INCH SC. NORTHEAST SECTIONS...00Z-06Z RA...09Z RASN...12Z SN. <=1 INCH. SOUTHEAST SECTIONS...00Z-06Z SHRA...09Z RAPL...12Z FZRA. TUESDAY THE DEEPEST LOW LEVEL MOISTURE IS FOCUSED ACROSS THE NORTHERN HALF OF THE FORECAST AREA. SHSN LOOK LIKE A POSSIBILITY GIVEN BITS OF ENERGY STILL SPIRALING AROUND THE MAIN UPPER LOW. THE EXPECTED PASSAGE OF THE 7H FRONT. WILL GO WITH 40 POPS NORTH AND 30 SOUTH. TUESDAY NIGHT THE BEST UPPER LEVEL DYNAMICS WILL BE EAST OF THE AREA BUT STILL WITH WRAP AROUND CLOUDS AND FLURRIES POSSIBLE...ENDING IN THE WEST AFTER MIDNIGHT AND EARLY WEDNESDAY MORNING EAST. WILL LEAN TOWARD THE COLDER MAV GUIDANCE FOR TUESDAY NIGHT...ESPECIALLY IN THE NC AND NW...GIVEN THE EXPECTATION OF ACCUMULATING SNOW. WEDNESDAY AFTER SOME MORNING FLURRIES IN THE EAST LOOKS LIKE A SUNNY DAY. WILL CONTINUE WITH IDEA OF COOLER THAN GUIDANCE LOWS NORTH GIVEN THE EXPECTED SNOW IN THE NORTH. THURSDAY A SHORTWAVE TROUGH MOVES ACROSS THE AREA...BUT THE BEST MOISTURE LOOKS TO BE NORTH OF THE AREA. WILL CONTINUE WITH MOSTLY CLOUDY WORDING. NEXT BIG CONCERN IS PRECIP LEADING INTO THE WEEKEND. CURRENT FORECAST MENTIONS RAIN OR SNOW POSSIBLE FRIDAY. WILL KEEP THIS IN PLACE BUT EXTEND THE CHANCES INTO SATURDAY LOOKING AT OUTPUT FROM THE CANADIAN...ECMWF AND THE 25/12Z AVN RUN. GIVEN HOW SYSTEMS AT DAYS 6 AND 7 TEND TO BE SLOWER THAN WHAT GUIDANCE SUGGESTS...PRECIP MAY CARRY OVER INTO SUNDAY...BUT FOR NOW WILL KEEP THE MOSTLY CLOUDY WORDING. .PAH....WINTER WEATHER ADVISORY FOR SNOW AND SLEET TONIGHT ALONG AND NORTH OF A PERRYVILLE MO TO CARMI IL LINE AND WEST OF THE WABASH RIVER. DFS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-260430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 440 PM CST MON FEB 25 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THERE IS CHANCE OF THUNDERSTORMS GENERALLY TO THE SOUTHEAST OF A LINE FROM EVANSVILLE INDIANA TO NEW MADRID MISSOURI THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORM THAT DEVELOPS MAY PRODUCE HAIL NEAR SEVERE LEVELS. THE THUNDERSTORM THREAT WILL COME TO AN END FROM WEST TO EAST THROUGH THE EVENING AND WILL BE OUT OF THE AREA SHORTLY AFTER MIDNIGHT. IN ADDITION...RAIN WILL CHANGE TO SNOW AS DRASTICALLY COOLER AIR MOVES INTO THE AREA TONIGHT. DISCUSSION... AN ARCTIC COLD FRONT...LOCATED FROM EVANSVILLE INDIANA SOUTHWEST ALONG THE OHIO RIVER INTO SOUTHEAST MISSOURI LATE THIS AFTERNOON...WILL MOVE ACROSS THE REMAINDER OF THE QUAD STATE AREA BY MIDNIGHT. AN UPPER LEVEL DISTURBANCE...SURGING EASTWARD INTO THE AREA OVERNIGHT...WILL PRODUCE SIGNIFICANT AMOUNT OF LIFT ALONG AND BEHIND THE COLD FRONT. THE STRONG LIFT ACROSS THE AREA WILL RESULT IN MODEST LOW LEVEL MOISTURE RETURN AND INSTABILITY ALONG AND IMMEDIATELY BEHIND THE FRONT. THEREFORE A THUNDERSTORMS CANNOT BE RULED OUT ACROSS MAINLY WESTERN KENTUCKY THIS EVENING. DUE TO THE ARCTIC AIRMASS MOVING INTO THE AREA...ANY STORM THAT DEVELOPS BEHIND THE COLD FRONT WILL BE CAPABLE OF PRODUCING SLEET OR HAIL APPROACHING SEVERE LIMITS. THE COLD AIR WILL EVENTUALLY PUSH ANY INSTABILITY OUT OF THE AREA BY MIDNIGHT. BEHIND THE FRONT...MUCH COOLER AIR WILL OVERSPREAD THE QUAD STATE REGION ON THE STRENGTH OF GUSTY NORTHWEST WINDS FROM 15 TO 25 MPH. AS TEMPERATURES FALL INTO THE 30S AND EVENTUALLY BELOW FREEZING LATE TONIGHT...THE RAIN ACROSS THE AREA THIS EVENING...WILL QUICKLY MIX WITH SLEET OR SNOW...BEFORE BECOMING ALL SNOW. ACCUMULATIONS OF AN INCH OR LESS WILL BE COMMON ACROSS THE AREA BEFORE THE PRECIPITATION ENDS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED NORTH OF A LINE EXTENDING FROM PERRY COUNTY MISSOURI TO WABASH COUNTY ILLINOIS...WHERE ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY MORNING. SPOTTER ACTIVATION... SPOTTERS SHOULD KEEP ALERT TO THE LATEST FORECAST AS ACTIVATION IS POSSIBLE...MAINLY OVER WESTERN KENTUCKY...THIS EVENING. IN ADDITION...EMERGENCY MANAGEMENT AGENCIES SHOULD BE PREPARED TO MONITOR DETERIORATING ROAD CONDITIONS THROUGH THE NIGHT. DRS
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282782, 5282783, 5282784, 5282785, 5282786, 5282787.